Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Des Moines, IA

April 18, 20255 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2025, 4:23 AM CDT for 5 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2025, 4:23 AM CDT (09:23 UTC)
Expired
Apr 18, 2025, 5:01 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:33 AM CDTTSTM WND DMG6 Sse Thornton, IAIowa DOT reports 3 semis blown over by strong winds on Interstate 35 near milepost 174.
Apr 18, 4:43 AM CDTHAIL 1Sheffield, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KDMX 180923
SVRDMX
IAC033-069-081-195-197-181015-
/O.NEW.KDMX.SV.W.0049.250418T0923Z-250418T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
423 AM CDT Fri Apr 18 2025

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Worth County in north central Iowa...
  Franklin County in north central Iowa...
  Eastern Wright County in north central Iowa...
  Southeastern Hancock County in north central Iowa...
  Cerro Gordo County in north central Iowa...

* Until 515 AM CDT.

* At 422 AM CDT, severe thunderstorms were located along a line
  extending from near Duncan to Belmond to 4 miles east of Woolstock,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Clarion AWOS reported a peak wind gust of 76 mph.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Alexander, Portland, McIntosh Woods State Park, Bradford,
  Dougherty, Geneva, Hansell, Rowan, Meservey, Coulter, Thornton,
  Hampton Municipal Airport, Mason City, Garner, Clarion, Clear Lake,
  Big Wall Lake, Belmond, Ventura, and Nora Springs.

This includes Interstate 35 between mile markers 152 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9303 4256 9385 4280 9369 4308 9382
      4333 9302
TIME...MOT...LOC 0922Z 249DEG 48KT 4306 9369 4283 9362 4258 9376 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Dodson
3 follow-up statements
266 
WWUS53 KDMX 180939
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
439 AM CDT Fri Apr 18 2025

IAC033-069-081-195-197-181015-
/O.CON.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Worth IA-Franklin IA-Wright IA-Hancock IA-Cerro Gordo IA-
439 AM CDT Fri Apr 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN WORTH...FRANKLIN...EASTERN WRIGHT...EASTERN HANCOCK
AND CERRO GORDO COUNTIES...

At 438 AM CDT, severe thunderstorms were located along a line
extending from near Clear Lake State Park to near Sheffield to near
Popejoy, moving east at 65 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Alexander, Portland, McIntosh Woods State Park, Bradford, Dougherty,
Geneva, Hansell, Meservey, Coulter, Thornton, Hampton Municipal
Airport, Mason City, Clear Lake, Ventura, Nora Springs, Mason City
Municipal Airport, Latimer, Chapin, Beeds Lake State Park, and
Plymouth.

This includes Interstate 35 between mile markers 155 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9303 4256 9350 4318 9350 4333 9302
TIME...MOT...LOC 0938Z 253DEG 55KT 4312 9334 4289 9327 4264 9341 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Dodson
331 
WWUS53 KDMX 180950
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
450 AM CDT Fri Apr 18 2025

IAC081-195-197-181000-
/O.CAN.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Worth IA-Wright IA-Hancock IA-
450 AM CDT Fri Apr 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH...EASTERN
WRIGHT AND EASTERN HANCOCK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4325 9303 4303 9302 4256 9303 4256 9324
      4317 9323 4325 9316
TIME...MOT...LOC 0950Z 255DEG 48KT 4313 9316 4290 9309 4264 9318 

$$

IAC033-069-181015-
/O.CON.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Franklin IA-Cerro Gordo IA-
450 AM CDT Fri Apr 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR EASTERN FRANKLIN AND EASTERN CERRO GORDO COUNTIES...

At 450 AM CDT, severe thunderstorms were located along a line
extending from Portland to near Dougherty to near Geneva, moving east
at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Portland, Chapin, Plymouth, Dougherty, Geneva, Rockwell, Hampton,
Hansell, Hampton Municipal Airport, Mason City, Sheffield, Rock
Falls, Nora Springs, Beeds Lake State Park, and Ackley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4325 9303 4303 9302 4256 9303 4256 9324
      4317 9323 4325 9316
TIME...MOT...LOC 0950Z 255DEG 48KT 4313 9316 4290 9309 4264 9318 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dodson
938 
WWUS53 KDMX 181001
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
501 AM CDT Fri Apr 18 2025

IAC033-069-181011-
/O.CAN.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Franklin IA-Cerro Gordo IA-
501 AM CDT Fri Apr 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN AND EASTERN
CERRO GORDO COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4325 9303 4303 9302 4256 9303 4256 9324
      4317 9323 4325 9316
TIME...MOT...LOC 0959Z 249DEG 48KT 4317 9301 4294 9294 4268 9303 

$$

Dodson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:40 AM CDT, 3 hours 43 minutes earlier. Its key messages:

  • Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
  • Widespread chances for rain on Sunday with a few storms possible southeast.
  • Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 18, 12:40 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1240 AM CDT Fri Apr 18 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Slight to Enhanced risk for severe weather across much of the
  forecast area through tonight. The primary threat is very
  large hail.

- Widespread chances for rain on Sunday with a few storms
  possible southeast.

- Cooler this weekend with temperatures back into the 60s and
  70s much of next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Thu Apr 17 2025

The primary focus this forecast cycle is on the severe weather
potential through tonight, Currently as of 3 pm, a cold front
extends across the southeast third of Nebraska and just entering
far NW Iowa. The area immediately ahead of the cold front is
becoming surface based uncapped with around 2000+ J/kg of CAPE
while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front
extends eastward through central Iowa. Thunderstorms have
developed north into southwest Minnesota with a few storms
beginning to develop over far northwest Iowa. Expect storms to
increase late this afternoon and especially this evening as the
low level jet increases. The low level jet will increase to 70
kts and will focus into central/south central Iowa. Expect a few
supercells to develop during this period. Looking at soundings,
a stout elevated mixed layer (EML) is currently over central
Iowa and that elevated warm layer will not completely erode
overnight. Widespread strato cumulus is in place over the
southwest 2/3rds of Iowa and that has caused surface
temperatures to cool this afternoon from earlier highs.
Therefore, while a few surface based storms are possible over
western Iowa early, this convection should become more elevated
overnight. Bufkit soundings at KDSM tonight have elevated storm
bases near 5-6 kft and regarding the hodograph and shear,
removing the lowest 5 kft from these removes much of the
directional shear and the large looping of the hodograph and the
shear becomes mostly unidirectional speed shear. This profile
may lead to splitting storms with left mover supercells capable
of large hail also. Lifting the parcels from the 5-6 kft level
also maximizes CAPE and instability values. So still expect
large hail with storms but this event may evolve a little
differently than what some of the CAM runs suggest given the
potential splits. A brief tornado threat may occur over the far
southwest/west central DMX warning area before storms become
more elevated.

The EML becomes re-established over central Iowa behind the
evening storms but there is the potential for additional storms
over northern Iowa after 06z with an additional threat for large
hail producing supercells. The layer below the EML remains quite
saturated into Friday and with a fair amount of turbulence.
While shallow showers could develop, it may be more of a drizzle
scenario into Friday. The boundary will move slowly southeast
overnight with dew points in the upper 50s to low 60s pooling
along the boundary. This will mainly impact overnight low
temperatures as the surface based instability is capped. Temperatures
Friday will vary as the boundary continues its slow pace
southeast so highs in the 70s are expected over the far
southeast and 50s over much of the rest of the area.

The weekend will be cooler with highs in the 50s to low 60s on
Saturday. Currently have highs in the 50s on Sunday however
saturating soundings and dewpoints only in the 30s and 40s would
suggest temperatures may be much cooler and in the 40s. Will
take a closer look after today's event. An upper low is still
on track to lift into northern Missouri on Sunday with
precipitation spreading across much of Iowa. Some instability
does reach southeast Iowa so a few embedded thunderstorms are
possible. Next week looks warmer again with highs back into the
60s and 70s with a few low chances for precipitation.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1240 AM CDT Fri Apr 18 2025

Boundary will gradually push southeast across central Iowa
overnight into Friday morning. Surface winds become north behind
the front and increase into Friday. Scattered showers and
thunderstorms are expected early this morning across northern
Iowa possibly impacting Fort Dodge, Mason City and Waterloo
terminals. MVFR to IFR ceilings become widespread behind the
boundary on Friday for most locations with drizzle in northern
Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Donavon
AVIATION...Cogil
Hazardous weather outlook, Apr 17, 2:48 PM CDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Thu Apr 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
248 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an Enhanced Risk for severe storms across southwest and
south-central Iowa, with a Slight Risk elsewhere. The main threat
will be very large hail, 2 inches or larger, but damaging winds
and a few tornadoes are also possible across southwest Iowa.
Greatest risk for severe storms will be between 5 pm today and 2
am Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances are in the forecast late Sunday and again on
Tuesday. The severe weather potential for Sunday is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

In the hours before

Local storm report, Apr 18, 2:37 AM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
237 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     Hail             4 S Humboldt            42.66N 94.24W
04/18/2025  E1.00 Inch       Humboldt           IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

CC
Local storm report, Apr 18, 3:22 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
322 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     Hail             1 WSW Hampton           42.74N 93.21W
04/18/2025  E1.75 Inch       Franklin           IA   Law Enforcement

            Golf ball hail throughout Hampton.

&&

CC
Local storm report, Apr 18, 3:26 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
326 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     Hail             Hampton                 42.74N 93.20W
04/18/2025  E1.75 Inch       Franklin           IA   Emergency Mngr

            Picture of numerous hailstones close to golf
            ball size. Occurred over several minutes.

&&

CC
Local storm report, Apr 18, 3:32 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
332 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     Hail             Garner                  43.10N 93.61W
04/18/2025  E1.00 Inch       Hancock            IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

CC
Local storm report, Apr 18, 3:33 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
333 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     Hail             Hampton                 42.75N 93.21W
04/18/2025  E1.00 Inch       Franklin           IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

CC
Local storm report, Apr 18, 4:00 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
400 AM CDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     Hail             4 S Plainfield          42.79N 92.53W
04/18/2025  E1.75 Inch       Bremer             IA   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass65 min
Apr 17, 8:23 PM CDTTornado WarningDMXCass40 min
Apr 17, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams, Taylor53 min
Apr 17, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass48 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningDMXEmmet32 min
Apr 17, 9:18 PM CDTTornado WarningDMXAdams, Taylor42 min
Apr 17, 9:57 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union48 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison45 min
Apr 17, 10:27 PM CDTSpecial Weather StatementDMXPolk33 min
Apr 17, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Ringgold, Union51 min
Apr 17, 10:43 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren47 min
Apr 17, 10:50 PM CDTSevere Thunderstorm WarningDMXPolk, Warren25 min
Apr 17, 11:01 PM CDTSpecial Weather StatementDMXPolk44 min
Apr 17, 11:03 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren42 min
Apr 17, 11:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren36 min
Apr 17, 11:52 PM CDTSpecial Weather StatementDMXPoweshiek23 min
Apr 18, 12:01 AM CDTSpecial Weather StatementDMXPoweshiek29 min
Apr 18, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas32 min
Apr 18, 2:04 AM CDTSpecial Weather StatementDMXHumboldt, Kossuth26 min
Apr 18, 2:10 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Webster, Wright50 min
Apr 18, 2:32 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Worth, Wright43 min
Apr 18, 2:57 AM CDTSevere Thunderstorm WarningDMXFranklin18 min
Apr 18, 3:12 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXButler, Franklin48 min
Apr 18, 3:45 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Bremer, Butler45 min
Apr 18, 4:48 AM CDTSevere Thunderstorm WarningDMXButler, Franklin32 min
Apr 18, 5:09 AM CDTSevere Thunderstorm WarningDMXBremer, Butler34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.